Hail, Jefferson
- When
- May 11, 1:52 PM EST
- Where
- Jefferson County, Valley Station
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.117, -85.867
Nickel size hail was also reported in the Pleasure Ridge Park area.
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 11, 10:43 AM EST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1143 AM EDT THU MAY 11 2006 .MORNING UPDATE... CURRENT SATELLITE LOOP SHOWING CLEARING LINE OVER FAR WRN CWA ATTM. MASSIVE UPPER LOW SPINNING OVER IA/IL/IN...WITH STRONG SHORTWAVE ON SW PERIPHERY ALONG THE MO/IL LINE. AS THIS SHORTWAVE APPROACHES...CURRENT SHWRS OVER THE CWA WILL CONTINUE OFF TO THE ENE. WE WILL EXPERIENCE A SHORT BURST OF SUNLIGHT BEFORE CLOUDS ASSOCIATED WITH THE SHORTWAVE MOVE RIGHT BACK INTO THE CWA. GIVEN THE EXTREMELY COLD TEMPS ALOFT (-24C AT 500MB) AND ANY SURFACE HEATING IN WAKE OF MORNING PRECIP...COULD SEE SCATTERED STORMS DEVELOP LATTER THIS AFTERNOON AND INTO THE EVENING HOURS. IF WE GET ANY SFC HEATING...THERE IS A CHANCE THAT ANY STORM COULD GO SEVERE WITH LARGE HAIL BEING THE MAIN THREAT (FREEZING LEVEL ONLY 8KFT). EVEN GIVEN A WELL MIXED LAYER...COULD ALSO HAVE ISOLATED DAMAGING WINDS. THIS IS HIGHLIGHTED IN THE HWO. ANY TSTORM ACTIVITY THAT OCCURS WOULD DISSIPATE AFTER SUNSET. OUTSIDE OF THE PRECIP...GUSTY WNW WINDS WILL DOMINATE...ESPECIALLY WITH ANY BREAKS IN THE CLOUDS. MAY ISSUE AN SPS HIGHLIGHTING POSSIBLE WIND GUSTS TO 30-35 MPH. WITH CLOUD COVER THOUGH...WIND GUSTS SHOULD STAY BELOW 30 MPH. LOWERED MAX TEMPS OVER THE BLUE GRASS TODAY. EVERYTHING ELSE LOOKED RIGHT ON TRACK. UPDATE OUT SHORTLY. AL && .PREV DISCUSSION... (ISSUED 330 AM EDT THU MAY 11 2006) SHORT TERM (TODAY AND TONIGHT)... MAIN FCST PROBLEM FOR SHORT TERM IS DEALING WITH THE SHOWER AND TSTM THREAT TODAY INTO TONIGHT...CLOUD AND TEMPS TRENDS TOO. BOTH GFS AND ETA ARE CONSISTENT IN BRINGING 500 MB COLD POOL OF -24 TO -25 DEG C ACROSS FA DURING PEAK HEATING TIME THIS AFTERNOON AND EVENING...THIS WILL RESULT IN VERY STEEP LAPSE RATES. IN ADDITION BOTH MODELS INDICATE A FAIRLY STRONG 500 MB JET IN THE 60 TO 70 KT RANGE. COMBINE THESE FACTORS WITH A VIGOROUS VORT MAX DROPPING INTO THE REGION AT THE SAME TIME...YOU HAVE SOME POTENTIAL FOR THUNDERSTORMS THAT COULD DEVELOP ROTATION AND THE THREAT FOR LARGE HAIL IS THE RESULT. SPC INDICATES ML CAPES IN THE 500-800 J/KG POSSIBLE THIS AFTERNOON. THEY ALSO INDICATE THAT INVERTED-V BOUNDARY LAYERS WHICH COULD ALSO RESULT IN ISOLATED DAMAGING WINDS WITH THE STRONGER STORMS TOO. WE WILL EMPHASIS SAME IN OUR HWO FOR THE LATE MORNING INTO THE EVENING HOURS. THE CURRENT FORECAST MAX AND MIN TEMPS TODAY AGREE WITH THE PREFERRED MAV TEMPS TRENDS SO ONLY MINOR ADJUSTMENTS THERE. AS FOR POPS...50 TO 60 PERCENT TODAY AND 30 TO 50 PERCENT TONIGHT...THE HIGHEST POPS ACROSS THE NORTHERN HALF OF OUR FA. --21 LONG TERM (FRIDAY THROUGH WEDNESDAY)... DEEP LOW OVER THE GREAT LAKES WILL REMAIN NEARLY STATIONARY FOR THE FIRST PART OF THE FORECAST PERIOD THEN DROP SOUTH ACROSS THE LOWER OHIO VALLEY ON SUNDAY BEFORE SLOWLY EXITING THE REGION THE FIRST PART OF THE WEEK. MAIN PROBLEMS THIS FORECAST IS HOW MUCH PRECIPITATION WILL OCCUR WITH MOISTURE WRAPPING AROUND THE LOW AND WITH THE LOW AS IT DROPS TO THE SOUTH OVER THE WEEKEND. MODEL CONSENSUS FAVORS THE ECMWF 10/12Z AND WILL LEAN MORE HEAVILY ON THESE TRENDS FOR FORECAST. FRIDAY THROUGH MONDAY... THE EARLY PART OF THE FORECAST WILL BE CLOUDY, SHOWERY AND QUITE COOL. THE UPPER LOW WILL REMAIN TO THE NORTH OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA WITH SPOKES OF ENERGY ROTATING AROUND THE LOW BRINGING SCATTERED SHOWERS TO THE AREA FRIDAY AND SATURDAY. DIFFICULT TO TIME THESE ATTM BUT SHOWERS SHOULD BE MORE NUMEROUS DURING THE DAY AS SOME HEATING RESULTS IN MORE INSTABILITY. WILL KEEP POPS HIGHER ACROSS THE NORTH...CLOSER TO THE LOW. BY SATURDAY NIGHT...LOW WILL BE MOVING SOUTH WITH MORE MOISTURE FEEDING INTO IT FROM THE EAST. WILL RAISE POPS TO HIGHER CHANCE FOR SUNDAY INTO MONDAY BUT WILL GRADUALLY LOWER THE POPS MONDAY AFTERNOON AS THE LOW MOVES TO THE EAST. MONDAY NIGHT THROUGH WEDNESDAY... AS LOW MOVES TO THE EAST SHOWERS WILL DECREASE STEADILY MONDAY NIGHT AND TUESDAY WITH PRECIPITATION COMING TO AN END OVER THE AREA BY WEDNESDAY MORNING AND DRIER AIR MOVES IN FROM THE WEST. MOST AREAS SHOULD SEE SOME SUN BY WEDNESDAY. TEMPERATURES WILL STAY WELL BELOW NORMAL THROUGH THE WEEKEND AND INTO THE FIRST OF THE WEEK. AS THE LOW MOVES OFF TO THE EAST A SLOW WARNING TREND GETS UNDERWAY MONDAY AND TUESDAY. MORE SUNSHINE WILL TO APPROACH NORMAL FOR HIGHS ON WEDNESDAY. SCHOLZ LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT THU MAY 11 2006 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-120830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1130 AM EDT THU MAY 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. A WEATHER DISTURBANCE OVER THE MID MISSISSIPPI VALLEY WILL ROTATE SOUTHEASTWARD ACROSS WESTERN AND CENTRAL KENTUCKY THIS AFTERNOON THEN EXIT OUR REGION TONIGHT. JUST AHEAD OF THIS SYSTEM...THE ATMOSPHERE WILL DESTABILIZE THIS AFTERNOON. THIS WILL LEAD TO SCATTERED THUNDERSTORM DEVELOPMENT OVER WESTERN KENTUCKY EARLY THIS AFTERNOON AND ACROSS MUCH OF CENTRAL KENTUCKY AND POSSIBLY SOUTH CENTRAL INDIANA BY MID OR LATE THIS AFTERNOON. THE STRONGEST STORMS WILL PRODUCE LARGE HAIL AND ISOLATED WIND DAMAGE...ESPECIALLY OVER CENTRAL AND SOUTH CENTRAL KENTUCKY THIS AFTERNOON INTO EARLY THIS EVENING. AS A RESULT...THE STORM PREDICTION CENTER INDICATES A SLIGHT RISK OF SEVERE STORMS OVER NORTH CENTRAL AND SOUTH CENTRAL KENTUCKY AND MOST OF SOUTH CENTRAL INDIANA. DANGEROUS CLOUD TO GROUND LIGHTNING ALSO IS LIKELY WITH SOME OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EARLY THIS EVENING. FUNK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
904 AM EDT THU MAY 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG FRENCH LICK 38.55N 86.62W
05/10/2006 ORANGE IN EMERGENCY MNGR
A FEW TREES DOWN.
&&
ALSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 144 PM EDT THU MAY 11 2006 KYZ028-111830- HARDIN- 144 PM EDT THU MAY 11 2006 ...STRONG THUNDERSTORMS DEVELOPING... AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF LEITCHFIELD...OR 12 MILES WEST OF ELIZABETHTOWN. THIS STORM WAS MOVING TO THE EAST AT ABOUT 25 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS 91 AND 94. THIS INCLUDES THE WESTERN KENTUCKY PARKWAY BETWEEN MILE MARKERS 123 AND 137. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO FOR LATER UPDATES AND POSSIBLE WARNINGS. AL
The Louisville radar (KLVX), 17 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Nickel size hail was also reported in the Pleasure Ridge Park area.
One barn was destroyed and another was heavily damaged along Spurlington Church Road. Power lines were downed.
Storefront windows were blown out on Main Street. Flying glass damaged a vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507091, 5507089, 5507090.